Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 47, NWS Midland/Odessa, TX

August 4, 1996Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 4, 1996, 10:46 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1996, 10:46 PM CDT (03:46 UTC)
Expired
Aug 5, 1996, 1:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 050349
FFWMAF
TXC043-050645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1046 PM CDT SUN AUG 4 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 145 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...EASTERN BREWSTER COUNTY
 
DOPPLER RADAR ESTIMATES THAT AS MUCH 1.5 INCHES OF RAIN HAS FALLEN
ALONG HIGHWAY 90 IN THE VICINITY OF LEMONS ALONG HIGHWAY 90 EAST OF
MARATHON. THIS RAIN HAS OCCURRED IN A VERY SHORT TIME SPAN. THIS IS
DANGEROUS AREA AS NUMEROUS SMALL CREEKS MAY QUICKLY FILL WITH WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATpION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:24 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 4, 9:24 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
921 PM CDT SUN AUG 4 1996

CONVECTION STILL CONTINUES ACROSS PARTS OF THE CWA MAINLY IN PECOS
AND BREWSTER COUNTIES. SATELLITE INDICATES THAT CONVECTION HAS
DEVELOPED IN MOISTURE PLUME THAT EXTENDS FROM NRN MEXICO ACROSS THE
TP AND WRN PB INTO NE NM. 5MA CHART INDICATES THAT CONVECTION MAY BE
AIDED BY TROF TO THE W. WITH MOISTURE AXIS AND POSSIBLE S/W W
SUGGEST MAINTAINING CURRENT POPS ACROSS THE CWA. NO CHANGES.

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:15 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 4, 10:00 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 5, 12:52 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 5, 1:00 AM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.